UK. The Committee on Safety of Medicines (CSM) has drawn attention to a possible interaction between warfarin and cranberry juice. Since 1999 the CSM has received five reports of a possible interaction between warfarin and cranberry juice leading to changes in the International Normalized Ratio (INR) values. One case was fatal and involved a man whose INR increased to more than 50 six weeks after he started drinking cranberry juice; he died of gastrointestinal and pericardial haemorrhage. Two other patients experienced increased INRs when taking cranberry juice; one patient stabilised following a reduction in warfarin dosage and the other's INR normalised after cranberry juice was stopped. A fourth patient experienced an unstable INR, and a decreased INR was reported in another patient. The CSM notes that the interaction is biologically plausible through inhibition of cytochrome P450 by flavonoids in cranberry juice and suggest that, until the possible interaction is investigated further, it would be prudent for patients taking warfarin to limit or avoid drinking cranberry juice.
Current Problems in Pharmacovigilance, September 2003. Available from URL: http://www.mca.gov.uk